• Previous Article
    Higher $L^p$ regularity for vector fields that satisfy divergence and rotation constraints in dual Sobolev spaces, and application to some low-frequency Maxwell equations
  • DCDS-S Home
  • This Issue
  • Next Article
    Radar cross section reduction of a cavity in the ground plane: TE polarization
June  2015, 8(3): 435-473. doi: 10.3934/dcdss.2015.8.435

Analytical investigation of an integral equation method for electromagnetic scattering by biperiodic structures

1. 

Berlin Mathematical School, Technical University Berlin, Straße des 17. Juni 136, 10623 Berlin, Germany

2. 

Weierstrass Institute for Applied Analysis and Stochastics, Mohrenstraße 39, 10117 Berlin, Germany

Received  November 2013 Revised  March 2014 Published  October 2014

This paper is concerned with the study of a new integral equation formulation for electromagnetic scattering by a $2\pi$-biperiodic polyhedral Lipschitz profile. Using a combined potential ansatz, we derive a singular integral equation with Fredholm operator of index zero from time-harmonic Maxwell's equations and prove its equivalence to the electromagnetic scattering problem. Moreover, under certain assumptions on the electric permittivity and the magnetic permeability, we obtain existence and uniqueness results in the special case that the grating is smooth and, under more restrictive assumptions, in the case that the grating is of polyhedral Lipschitz regularity.
Citation: Beatrice Bugert, Gunther Schmidt. Analytical investigation of an integral equation method for electromagnetic scattering by biperiodic structures. Discrete and Continuous Dynamical Systems - S, 2015, 8 (3) : 435-473. doi: 10.3934/dcdss.2015.8.435
References:
[1]

R. A. Adams, Sobolev Spaces, Academic Press, 1995.

[2]

H. Ammari, Uniqueness theorems for an inverse problem in a doubly periodic structure, Inverse Problems, 11 (1995), 823-833. doi: 10.1088/0266-5611/11/4/013.

[3]

T. Arens, Scattering by Biperiodic Layered Media: The Integral Equation Approach, habilitation thesis, Universität Karlsruhe in Karlsruhe, 2010.

[4]

G. Bao and D. C. Dobson, On the scattering by a biperiodic structure, Proc. AMS, 128 (2000), 2715-2723. doi: 10.1090/S0002-9939-00-05509-X.

[5]

A. Buffa and P. Ciarlet, Jr., On traces for functional spaces related to Maxwell's equations I. An integration by parts formula in Lipschitz polyhedra, Math. Methods Appl. Sci., 24 (2001), 9-30. doi: 10.1002/1099-1476(20010110)24:1<9::AID-MMA191>3.0.CO;2-2.

[6]

A. Buffa and P. Ciarlet, Jr., On traces for functional spaces related to Maxwell's equations II. Hodge decompositions on the boundary of Lipschitz polyhedra and applications, Math. Methods Appl. Sci., 24 (2001), 31-48. doi: 10.1002/1099-1476(20010110)24:1<31::AID-MMA193>3.0.CO;2-X.

[7]

A. Buffa, M. Costabel and C. Schwab, Boundary element methods for Maxwell's equations on non-smooth domains, Numer. Math., 92 (2002), 679-710. doi: 10.1007/s002110100372.

[8]

A. Buffa, M. Costabel and D. Sheen, On traces for H(curl, Ω) in Lipschitz domains, J. Math. Anal. Appl., 276 (2002), 845-867. doi: 10.1016/S0022-247X(02)00455-9.

[9]

A. Buffa, R. Hiptmair, T. von Petersdorff and C. Schwab, Boundary element methods for Maxwell transmission problems in Lipschitz domains, Numer. Math., 95 (2003), 459-485. doi: 10.1007/s00211-002-0407-z.

[10]

B. Bugert, On Integral Equation Methods for Electromagnetic Scattering by Biperiodic Structures, PhD thesis, Technische Universität Berlin in Berlin, 2014.

[11]

P. G. Ciarlet, Linear and Nonlinear Functional Analysis with Applications, SIAM, 2013.

[12]

M. Costabel, Boundary integral operators on Lipschitz domains: Elementary results, SIAM J. Math. Anal., 19 (1988), 613-626. doi: 10.1137/0519043.

[13]

M. Costabel and F. Le Louër, On the Kleinman-Martin integral equation method for electromagnetic scattering by a dielectric body, SIAM J. Appl. Math., 71 (2011), 635-656. doi: 10.1137/090779462.

[14]

D. C. Dobson and A. Friedman, The time-harmonic Maxwell equations in a doubly periodic structure, Anal. Appl., 166 (1992), 507-528. doi: 10.1016/0022-247X(92)90312-2.

[15]

D. C. Dobson, A variational method for electromagnetic diffraction in biperiodic structures, Math. Anal. Numer., 28 (1994), 419-439.

[16]

J. Elschner, R. Hinder, F. Penzel and G. Schmidt, Existence, uniqueness and regularity for solutions of the conical diffraction problem, Math. Models Methods Appl. Sci., 10 (2000), 317-341. doi: 10.1142/S0218202500000197.

[17]

V. Yu. Gotlib, Solutions of the Helmholtz equation, concentrated near a plane periodic boundary, J. Math. Sci., 102 (2000), 4188-4194. doi: 10.1007/BF02673850.

[18]

G. C. Hsiao and W. L. Wendland, Boundary Integral Equations, Springer, 2008. doi: 10.1007/978-3-540-68545-6.

[19]

G. Hu and A. Rathsfeld, Scattering of time-harmonic electromagnetic plane waves by perfectly conducting diffraction gratings, IMA Journal of Applied Mathematics, (2014), 1-25. doi: 10.1093/imamat/hxt054.

[20]

I. V. Kamotski and S. A. Nazarov, The augmented scattering matrix and exponentially decaying solutions of an elliptic problem in a cylindrical domain, Journal of Mathematical Sciences, 111 (1988), 3657-3664. doi: 10.1023/A:1016377707919.

[21]

R. E. Kleinman and P. A. Martin, On single integral equations for the transmission problem of acoustics, SIAM J. Appl. Math., 48 (1988), 307-325. doi: 10.1137/0148016.

[22]

A. Lechleiter and D.-L. Nguyen, On uniqueness in electromagnetic scattering from biperiodic structures, ESAIM: Mathematical Modelling and Numerical Analysis, 47 (2013), 1167-1184. doi: 10.1051/m2an/2012063.

[23]

D. Maystre, Integral methods, in Electromagnetic Theory of Gratings, (ed. R. Petit), Springer, 1980, 63-100.

[24]

W. McLean, Strongly Elliptic Systems and Boundary Integral Equations, Cambridge University Press, 2000.

[25]

J.-C. Nedelec and F. Starling, Integral equation methods in a quasi-periodic diffraction problem for the time-harmonic Maxwell's equations, SIAM J. Appl. Math., 22 (1991), 1679-1701. doi: 10.1137/0522104.

[26]

G. Schmidt, Boundary integral methods for periodic scattering problems, in Around the Research of Vladimir Maz'ya II, (ed. A. Laptev), 12 of International Mathematical Series, Springer, 2010, 337-364. doi: 10.1007/978-1-4419-1343-2_16.

[27]

G. Schmidt, Conical diffraction by multilayer gratings: A recursive integral equations approach, Applications of Mathematics, 58 (2013), 279-307. doi: 10.1007/s10492-013-0014-6.

[28]

O. Steinbach and M. Windisch, Modified combined field integral equations for electromagnetic scattering, SIAM J. Numer. Anal., 47 (2009), 1149-1167. doi: 10.1137/070698063.

[29]

K. Yosida, Functional Analysis, Springer, 5th edition, 1980.

show all references

References:
[1]

R. A. Adams, Sobolev Spaces, Academic Press, 1995.

[2]

H. Ammari, Uniqueness theorems for an inverse problem in a doubly periodic structure, Inverse Problems, 11 (1995), 823-833. doi: 10.1088/0266-5611/11/4/013.

[3]

T. Arens, Scattering by Biperiodic Layered Media: The Integral Equation Approach, habilitation thesis, Universität Karlsruhe in Karlsruhe, 2010.

[4]

G. Bao and D. C. Dobson, On the scattering by a biperiodic structure, Proc. AMS, 128 (2000), 2715-2723. doi: 10.1090/S0002-9939-00-05509-X.

[5]

A. Buffa and P. Ciarlet, Jr., On traces for functional spaces related to Maxwell's equations I. An integration by parts formula in Lipschitz polyhedra, Math. Methods Appl. Sci., 24 (2001), 9-30. doi: 10.1002/1099-1476(20010110)24:1<9::AID-MMA191>3.0.CO;2-2.

[6]

A. Buffa and P. Ciarlet, Jr., On traces for functional spaces related to Maxwell's equations II. Hodge decompositions on the boundary of Lipschitz polyhedra and applications, Math. Methods Appl. Sci., 24 (2001), 31-48. doi: 10.1002/1099-1476(20010110)24:1<31::AID-MMA193>3.0.CO;2-X.

[7]

A. Buffa, M. Costabel and C. Schwab, Boundary element methods for Maxwell's equations on non-smooth domains, Numer. Math., 92 (2002), 679-710. doi: 10.1007/s002110100372.

[8]

A. Buffa, M. Costabel and D. Sheen, On traces for H(curl, Ω) in Lipschitz domains, J. Math. Anal. Appl., 276 (2002), 845-867. doi: 10.1016/S0022-247X(02)00455-9.

[9]

A. Buffa, R. Hiptmair, T. von Petersdorff and C. Schwab, Boundary element methods for Maxwell transmission problems in Lipschitz domains, Numer. Math., 95 (2003), 459-485. doi: 10.1007/s00211-002-0407-z.

[10]

B. Bugert, On Integral Equation Methods for Electromagnetic Scattering by Biperiodic Structures, PhD thesis, Technische Universität Berlin in Berlin, 2014.

[11]

P. G. Ciarlet, Linear and Nonlinear Functional Analysis with Applications, SIAM, 2013.

[12]

M. Costabel, Boundary integral operators on Lipschitz domains: Elementary results, SIAM J. Math. Anal., 19 (1988), 613-626. doi: 10.1137/0519043.

[13]

M. Costabel and F. Le Louër, On the Kleinman-Martin integral equation method for electromagnetic scattering by a dielectric body, SIAM J. Appl. Math., 71 (2011), 635-656. doi: 10.1137/090779462.

[14]

D. C. Dobson and A. Friedman, The time-harmonic Maxwell equations in a doubly periodic structure, Anal. Appl., 166 (1992), 507-528. doi: 10.1016/0022-247X(92)90312-2.

[15]

D. C. Dobson, A variational method for electromagnetic diffraction in biperiodic structures, Math. Anal. Numer., 28 (1994), 419-439.

[16]

J. Elschner, R. Hinder, F. Penzel and G. Schmidt, Existence, uniqueness and regularity for solutions of the conical diffraction problem, Math. Models Methods Appl. Sci., 10 (2000), 317-341. doi: 10.1142/S0218202500000197.

[17]

V. Yu. Gotlib, Solutions of the Helmholtz equation, concentrated near a plane periodic boundary, J. Math. Sci., 102 (2000), 4188-4194. doi: 10.1007/BF02673850.

[18]

G. C. Hsiao and W. L. Wendland, Boundary Integral Equations, Springer, 2008. doi: 10.1007/978-3-540-68545-6.

[19]

G. Hu and A. Rathsfeld, Scattering of time-harmonic electromagnetic plane waves by perfectly conducting diffraction gratings, IMA Journal of Applied Mathematics, (2014), 1-25. doi: 10.1093/imamat/hxt054.

[20]

I. V. Kamotski and S. A. Nazarov, The augmented scattering matrix and exponentially decaying solutions of an elliptic problem in a cylindrical domain, Journal of Mathematical Sciences, 111 (1988), 3657-3664. doi: 10.1023/A:1016377707919.

[21]

R. E. Kleinman and P. A. Martin, On single integral equations for the transmission problem of acoustics, SIAM J. Appl. Math., 48 (1988), 307-325. doi: 10.1137/0148016.

[22]

A. Lechleiter and D.-L. Nguyen, On uniqueness in electromagnetic scattering from biperiodic structures, ESAIM: Mathematical Modelling and Numerical Analysis, 47 (2013), 1167-1184. doi: 10.1051/m2an/2012063.

[23]

D. Maystre, Integral methods, in Electromagnetic Theory of Gratings, (ed. R. Petit), Springer, 1980, 63-100.

[24]

W. McLean, Strongly Elliptic Systems and Boundary Integral Equations, Cambridge University Press, 2000.

[25]

J.-C. Nedelec and F. Starling, Integral equation methods in a quasi-periodic diffraction problem for the time-harmonic Maxwell's equations, SIAM J. Appl. Math., 22 (1991), 1679-1701. doi: 10.1137/0522104.

[26]

G. Schmidt, Boundary integral methods for periodic scattering problems, in Around the Research of Vladimir Maz'ya II, (ed. A. Laptev), 12 of International Mathematical Series, Springer, 2010, 337-364. doi: 10.1007/978-1-4419-1343-2_16.

[27]

G. Schmidt, Conical diffraction by multilayer gratings: A recursive integral equations approach, Applications of Mathematics, 58 (2013), 279-307. doi: 10.1007/s10492-013-0014-6.

[28]

O. Steinbach and M. Windisch, Modified combined field integral equations for electromagnetic scattering, SIAM J. Numer. Anal., 47 (2009), 1149-1167. doi: 10.1137/070698063.

[29]

K. Yosida, Functional Analysis, Springer, 5th edition, 1980.

[1]

Gang Bao, Bin Hu, Peijun Li, Jue Wang. Analysis of time-domain Maxwell's equations in biperiodic structures. Discrete and Continuous Dynamical Systems - B, 2020, 25 (1) : 259-286. doi: 10.3934/dcdsb.2019181

[2]

Sylvie Monniaux. Various boundary conditions for Navier-Stokes equations in bounded Lipschitz domains. Discrete and Continuous Dynamical Systems - S, 2013, 6 (5) : 1355-1369. doi: 10.3934/dcdss.2013.6.1355

[3]

Dorina Mitrea and Marius Mitrea. Boundary integral methods for harmonic differential forms in Lipschitz domains. Electronic Research Announcements, 1996, 2: 92-97.

[4]

Alessio Falocchi, Filippo Gazzola. Regularity for the 3D evolution Navier-Stokes equations under Navier boundary conditions in some Lipschitz domains. Discrete and Continuous Dynamical Systems, 2022, 42 (3) : 1185-1200. doi: 10.3934/dcds.2021151

[5]

Mahamadi Warma. Parabolic and elliptic problems with general Wentzell boundary condition on Lipschitz domains. Communications on Pure and Applied Analysis, 2013, 12 (5) : 1881-1905. doi: 10.3934/cpaa.2013.12.1881

[6]

Oleksandr Boichuk, Victor Feruk. Boundary-value problems for weakly singular integral equations. Discrete and Continuous Dynamical Systems - B, 2022, 27 (3) : 1379-1395. doi: 10.3934/dcdsb.2021094

[7]

Carlos Fresneda-Portillo. A new family of boundary-domain integral equations for the diffusion equation with variable coefficient in unbounded domains. Communications on Pure and Applied Analysis, 2020, 19 (11) : 5097-5114. doi: 10.3934/cpaa.2020228

[8]

Paola Loreti, Daniela Sforza. Inverse observability inequalities for integrodifferential equations in square domains. Evolution Equations and Control Theory, 2018, 7 (1) : 61-77. doi: 10.3934/eect.2018004

[9]

Andreas Kirsch. An integral equation approach and the interior transmission problem for Maxwell's equations. Inverse Problems and Imaging, 2007, 1 (1) : 159-179. doi: 10.3934/ipi.2007.1.159

[10]

Mahmoud Abouagwa, Ji Li. G-neutral stochastic differential equations with variable delay and non-Lipschitz coefficients. Discrete and Continuous Dynamical Systems - B, 2020, 25 (4) : 1583-1606. doi: 10.3934/dcdsb.2019241

[11]

Kunquan Lan, Wei Lin. Lyapunov type inequalities for Hammerstein integral equations and applications to population dynamics. Discrete and Continuous Dynamical Systems - B, 2019, 24 (4) : 1943-1960. doi: 10.3934/dcdsb.2018256

[12]

Wenxiong Chen, Chao Jin, Congming Li, Jisun Lim. Weighted Hardy-Littlewood-Sobolev inequalities and systems of integral equations. Conference Publications, 2005, 2005 (Special) : 164-172. doi: 10.3934/proc.2005.2005.164

[13]

M. Eller. On boundary regularity of solutions to Maxwell's equations with a homogeneous conservative boundary condition. Discrete and Continuous Dynamical Systems - S, 2009, 2 (3) : 473-481. doi: 10.3934/dcdss.2009.2.473

[14]

Hongxia Zhang, Ying Wang. Liouville results for fully nonlinear integral elliptic equations in exterior domains. Communications on Pure and Applied Analysis, 2018, 17 (1) : 85-112. doi: 10.3934/cpaa.2018006

[15]

Xiaotao Huang, Lihe Wang. Radial symmetry results for Bessel potential integral equations in exterior domains and in annular domains. Communications on Pure and Applied Analysis, 2017, 16 (4) : 1121-1134. doi: 10.3934/cpaa.2017054

[16]

Roland Schnaubelt, Martin Spitz. Local wellposedness of quasilinear Maxwell equations with absorbing boundary conditions. Evolution Equations and Control Theory, 2021, 10 (1) : 155-198. doi: 10.3934/eect.2020061

[17]

Cleverson R. da Luz, Gustavo Alberto Perla Menzala. Uniform stabilization of anisotropic Maxwell's equations with boundary dissipation. Discrete and Continuous Dynamical Systems - S, 2009, 2 (3) : 547-558. doi: 10.3934/dcdss.2009.2.547

[18]

Xin-Guang Yang, Rong-Nian Wang, Xingjie Yan, Alain Miranville. Dynamics of the 2D Navier-Stokes equations with sublinear operators in Lipschitz-like domains. Discrete and Continuous Dynamical Systems, 2021, 41 (7) : 3343-3366. doi: 10.3934/dcds.2020408

[19]

Kim Dang Phung. Energy decay for Maxwell's equations with Ohm's law in partially cubic domains. Communications on Pure and Applied Analysis, 2013, 12 (5) : 2229-2266. doi: 10.3934/cpaa.2013.12.2229

[20]

Abdelkader Boucherif. Positive Solutions of second order differential equations with integral boundary conditions. Conference Publications, 2007, 2007 (Special) : 155-159. doi: 10.3934/proc.2007.2007.155

2020 Impact Factor: 2.425

Metrics

  • PDF downloads (75)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]